The online version of this article (doi:10.1186/1752-1947-6-420) contains supplementary material, which is available to authorized users.
The authors declare that they have no competing interests.
FL wrote the manuscript. FY, KA and VM reviewed and edited the manuscript. All authors read and approved the final manuscript.
Post-transfusion purpura is a rare immunohematological disorder characterized by severe thrombocytopenia following transfusion of blood components and induced by an alloantibody against a donor platelet antigen. It occurs primarily in women sensitized by pregnancy and is most commonly caused by anti-human platelet antigen-1a antibodies. Here, we describe what we believe to be the first documented case of an African-American man who developed post-transfusion purpura due to an anti-human platelet antigen-5b alloantibody after receiving multiple blood products.
A 68-year-old African-American man initially admitted with atrial flutter was started on anticoagulation treatment, which was complicated by severe hematemesis. On days 4 and 5 of hospitalization, he received six units of packed red blood cells, and on days 4, 13 and 14 he received plasma. His platelet count began to drop on day 25 and on day 32 reached a nadir of 7 × 109/L. His platelet count increased after receiving intravenous immune globulin. An antibody with reactivity to human platelet antigen-5b was detected by a solid-phase enzyme-linked immunoassay. Our patient was homozygous for human platelet antigen-5a.
This case emphasizes the importance of including post-transfusion purpura in the differential diagnosis for both men and women with acute onset of thrombocytopenia following transfusion of blood products. The prompt recognition of this entity is crucial for initiation of the appropriate management.
Authors’ original file for figure 113256_2012_2405_MOESM1_ESM.tiff
Shulman NR, Aster RH, Leitner A, Hiller MC: Immunoreactions involving platelets. V. Post-transfusion purpura due to a complement-fixing antibody against a genetically controlled platelet antigen. A proposed mechanism for thrombocytopenia and its relevance in “autoimmunity”. J Clin Invest. 1961, 40: 1597-1620. 10.1172/JCI104383. CrossRefPubMedPubMedCentral
Warkentin TE, Smith JW, Hayward CP, Ali AM, Kelton JG: Thrombocytopenia caused by passive transfusion of anti-glycoprotein Ia/IIa alloantibody (anti-HPA-5b). Blood. 1992, 79: 2480-2484. PubMed
Christie DJ, Pulkrabek S, Putnam JL, Slatkoff ML, Pischel KD: Posttransfusion purpura due to an alloantibody reactive with glycoprotein Ia/IIa (anti-HPA-5b). Blood. 1991, 77: 2785-2789. PubMed
Cimo PL, Aster RH: Posttransfusion purpura: successful treatment by exchange transfusion. N Eng J Med. 1972, 287: 290-292. 10.1056/NEJM197208102870608. CrossRef
Shtalrid M, Shvidel L, Vorst E, Weinmann EE, Berrebi A, Sigler E: Post-transfusion purpura: a challenging diagnosis. Isr Med Assoc J. 2006, 8: 672-674. PubMed
Kiefel V, Santoso S, Katzmann B, Mueller-Eckhardt C: The Bra/Brb alloantigen system on human platelets. Blood. 1989, 73: 2219-2223. PubMed
Rosenberg N, Dardik R: Post-transfusion purpura – when and why?. Isr Med Assoc J. 2006, 8: 709-710. PubMed
- Post-transfusion purpura in an African-American man due to human platelet antigen-5b alloantibody: a case report
- BioMed Central